Alert archive / West Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Charleston, WV

August 13, 2008Raleigh County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 13, 2008, 5:43 PM EDT for Raleigh County, West Virginia. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 5:43 PM EDT (21:43 UTC)
Expired
Aug 13, 2008, 7:45 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:00 PM EDTFLASH FLOOD6 Wsw Beckley, WVRT3 HARPER VALLEY ROAD FLOODED.
Aug 13, 6:15 PM EDTFLASH FLOODSophia, WVFLOODING ON ROBERT C BYRD DRIVE. DOUBLE LANES CLOSED ON 4 LANE HIGHWAY.
Aug 13, 6:45 PM EDTFLASH FLOODLester, WVFLOODING AROUND TOWN OF LESTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 132145
FFWRLX
WVC081-132345-
/O.NEW.KRLX.FF.W.0011.080813T2143Z-080813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRAB
  ORCHARD

1.5 TO 2 INCHES OF RAIN HAVE FALLEN OVER THE AREA. ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3770 8140 3771 8141 3773 8141 3774 8143
      3778 8146 3780 8125 3768 8120 3768 8139

$$

25
2 follow-up statements
000 
WGUS71 KRLX 132252
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT WED AUG 13 2008

WVC081-132345-
/O.CON.KRLX.FF.W.0011.000000T0000Z-080813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RALEIGH WV-
640 PM EDT WED AUG 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
CENTRAL RALEIGH COUNTY...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATED BETWEEN 3 AND 4 INCHES OF RAIN OVER THE WARNED AREA.

PERSONS WEST AND SOUTHWEST OF BECKLEY ALONG STREAMS AND CREEKS 
SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. THIS IS A DANGEROUS 
SITUATION. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3770 8140 3771 8141 3773 8141 3774 8143
      3778 8146 3780 8125 3768 8120 3768 8139

$$

25
000 
WGUS71 KRLX 132342
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
737 PM EDT WED AUG 13 2008

WVC081-132347-
/O.EXP.KRLX.FF.W.0011.000000T0000Z-080813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RALEIGH WV-
737 PM EDT WED AUG 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT FOR CENTRAL
RALEIGH COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE REGION...THEREFORE THE 
FLASH FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. 
SMALLER STREAMS AND CREEKS HAVE BEGUN TO RECEDE...BUT MOTORISTS 
SHOULD BE CAUTIOUS FOR THE POSSIBILITY OF WATER AND DEBRIS REMAINING 
ON ROADWAYS. SOME RISES ARE STILL POSSIBLE ON LARGER CREEKS. 

TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3770 8140 3771 8141 3773 8141 3774 8143
      3778 8146 3780 8125 3768 8120 3768 8139

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:00 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED AUG 13 2008

.SYNOPSIS...
HIGH PRESSURE WILL PUSH DOWN FROM CANADA THURSDAY INTO FRIDAY.
MOISTURE WITH CHANCE OF SHOWERS WILL PRECEDE THE HIGH.

&&

.NEAR TERM /THROUGH THURSDAY/...
LOW LEVEL CONVERGENCE FROM SOUTHEAST FLOW WILL DRIVE THE FORMATION
OF SHOWERS AND THUNDERSTORMS ALONG THE RIDGES INTO THIS EVENING.
THESE WILL DISAPPEAR WITH THE SUNS ENERGY.

WEAK WAVE WILL BE DROPPING DOWN FROM THE NORTHWEST THURSDAY
AFTERNOON SO HAVE KEPT CHANCE WITH THE FOCUS ON THE NORTH WHERE THE
VORT IS THE STRONGEST.

TEMPERATURES ON MAV LAST NIGHT WERE TOO LOW AND THAT LOOKS LIKE IT
WILL BE THE CASE AGAIN TONIGHT AS SOME MOISTURE IN THE ATMOSPHERE
WILL MEAN RADIATION CONDITIONS WILL NOT BE IDEAL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS INDICATE UPPER LEVEL TROUGH WILL SLIDE EAST THROUGH THE
PERIOD. AS TROUGH PASSES BY ON FRIDAY...FEEL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS OUR
NORTHEASTERN COUNTIES.

SURFACE HIGH PRESSURE WILL THEN BUILD IN ON SATURDAY...RESULTING IN
DRY WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

FORECASTED HIGHS FROM MORNING UPDATE STILL LOOK GOOD...SO ONLY MADE
SOME MINOR TWEAKS.  LOWS WERE TWEAKED DOWNWARD CLOSER TO LATEST
GUIDANCE NUMBERS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST.
UPPER LOW OVER THE CENTRAL PLAINS WILL RESULT IN RISING HEIGHTS OVER
THE FORECAST AREA.  AT THE SURFACE...SOUTHERLY/SOUTHEASTERLY WINDS
WILL RESULT IN INCREASING LOW-LEVEL MOISTURE AND INCREASING
INSTABILITY...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.

MAY BE A FEW STORMS IN THE MOUNTAINS SUNDAY AFTERNOON WITH
SCATTERED THUNDERSTORMS ABOUT ANYWHERE THE REMAINDER OF THE
PERIOD...MAINLY DURING THE AFTERNOON/EVENING HOURS.

FELY HPC HIGH TEMP GUIDANCE WAS A LITTLE ON THE WARM SIDE...SO
TWEAKED DOWNWARD.  LOW TEMPS LOOKED REASONABLE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS WILL BE VFR TIL MIDNIGHT EXCEPT FOR BRIEF MVFR IN A
SHOWER OR THUNDERSTORM ALONG THE MOUNTAINS THIS AFTERNOON AND
EVENING WHICH IS BEING CAUSED BY LOW LEVEL CONVERGENCE ALONG THE
MOUNTAINS FROM EASTERLY FLOW. THESE WILL DIE WITH SUNSET. IFR FOG
WILL BE LESS EXTENSIVE THEN LAST NIGHT FOCUSING ON NORMAL WORSE
LOCATIONS AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN THE
RADIATION CONDITIONS WILL NOT BE IDEAL.

AVIATION OUTLOOK /AFTER 12Z THURSDAY/...NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...AAR
Hazardous weather outlook, Aug 13, 4:09 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT WED AUG 13 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
409 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 13, 4:54 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
454 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             BECKLEY                 37.82N 81.24W
08/13/2008  U0.75 INCH       RALEIGH            WV   PUBLIC

&&

NNNN
Local storm report, Aug 13, 5:25 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLOOD            BECKLEY                 37.79N 81.19W
08/13/2008                   RALEIGH            WV   FIRE DEPT/RESCUE

            WATER OVER AIRPORT ROAD BETWEEN MINE ACADEMY AND AIRPORT.
            ALSO FLOODING WAS REPORTED IN BEAVER.

&&

JHOVIS
Local storm report, Aug 13, 5:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
530 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             SURVEYOR                37.75N 81.34W
08/13/2008  U0.75 INCH       RALEIGH            WV   PUBLIC

&&

NNNN
Special weather statement, Aug 13, 5:30 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT WED AUG 13 2008

WVZ035-132200-
RALEIGH-
530 PM EDT WED AUG 13 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RALEIGH COUNTY...

AT 528 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 5 MILES WEST OF BECKLEY...MOVING
NORTHEAST AT 3 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR MACARTHUR AROUND 555 PM AND DRY CREEK AROUND
600 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25
Local storm report, Aug 13, 5:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
539 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             BEAVER                  37.77N 81.02W
08/13/2008  U1.00 INCH       RALEIGH            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            430 PM 08/13/2008 AND 500 PM 08/13/2008

&&

NNNN
Local storm report, Aug 13, 5:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     FLOOD            BEAVER                  37.74N 81.15W
08/13/2008                   RALEIGH            WV   FIRE DEPT/RESCUE

            WATER UP TO CAR BUMPERS NEAR 84 LUMBER AND FIRE
            DEPARTMENT IN BEAVER.

&&

JHOVIS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:49 PM EDTFlash Flood WarningRLXRandolph26 min
Aug 13, 3:54 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh36 min
Aug 13, 4:09 PM EDTFlash Flood WarningRLXRandolph2 hr
Aug 13, 4:25 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh35 min
Aug 13, 4:36 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas24 min
Aug 13, 4:49 PM EDTAreal Flood AdvisoryRLXRaleigh30 min
Aug 13, 5:16 PM EDTAreal Flood WarningRLXRaleigh119 min
Aug 13, 5:32 PM EDTSevere Thunderstorm WarningRLXRaleigh28 min
Aug 13, 6:28 PM EDTAreal Flood AdvisoryRLXRandolph3 hr
Aug 13, 7:07 PM EDTAreal Flood AdvisoryRLXWyoming3 hr

Nearby

Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.